advertisement
Question
Posted by: frances | 2011/11/10

Excessive weight gain

I have put on 10 kilos in the last 5 months. I have been taking Tamoxifen that has made me so hungry that i cannot stop eating. Due to this weight gain i have stopped taking the Tamoxifen as i cannot afford to put on anymore weight. Any suggestions?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Frances
I presume that you have been prescribed Tamoxifen to treat breast cancer? If this is the case, you should under No Circumstances stop taking this medication without first contacting your oncologist and discussing this drastic step with him/her. The Tamoxifen could determine your survival! The prescribing doctor will have to assess your weight gain to determine if he/she can adjust the dosage or give you other anti-tumour medication. For your own sake, please be sensible, go back to the doctor and discuss your options. Once you have consulted the doctor, please contact a registered dietitian to assist you with a low-fat, low-GI diet because you should be able to counteract the hunger by eating low-GI foods. Tamoxifen can cause blood glucose disturbances that can in turn lead to increased hunger. Using low-GI foods can combat this phenomenon and if you also reduce your fat intake this will help for the weight gain. Patients with breast cancer are in any case generally advised to eat a low-fat diet. Visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area and make an appointment as soon as you have seen your oncologist.
Take great care
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: DietDoc | 2011/11/11

Dear Frances
I presume that you have been prescribed Tamoxifen to treat breast cancer? If this is the case, you should under No Circumstances stop taking this medication without first contacting your oncologist and discussing this drastic step with him/her. The Tamoxifen could determine your survival! The prescribing doctor will have to assess your weight gain to determine if he/she can adjust the dosage or give you other anti-tumour medication. For your own sake, please be sensible, go back to the doctor and discuss your options. Once you have consulted the doctor, please contact a registered dietitian to assist you with a low-fat, low-GI diet because you should be able to counteract the hunger by eating low-GI foods. Tamoxifen can cause blood glucose disturbances that can in turn lead to increased hunger. Using low-GI foods can combat this phenomenon and if you also reduce your fat intake this will help for the weight gain. Patients with breast cancer are in any case generally advised to eat a low-fat diet. Visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area and make an appointment as soon as you have seen your oncologist.
Take great care
DietDoc

Reply to DietDoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement